Timothy C. Hain, MD. Page last modified: October 12, 2017
PRES is a syndrome in which there are reversible white matter lesions (i.e. white spots on Flair MRI imaging). There is edema in the setting of hypertension and dysfunction of the blood brain barrier. There have been a surprisingly large number of articles written about this (e.g. 1000's), in spite of its relative rarity as a clinical syndrome. Presumably this relates to the potentially lethal nature of the symptoms, and the possibility of reversal.
PRES may be caused by hypertension alone, but more often occurs due to toxicity of immunosuppressive and chemotherapeutic drugs. The most common drugs are tacrolimus and cyclosporine. However, PRES has also been reported as being associated with sirlimus, methotrexate, interferon, rituximab, bevacizumab, sorafenib, sunitinib, fingolimod, and IVIG. The chemotherapy drugs reprted to cause PRES are cisplatin, cyclophosphamide, cytarabine, doxorubicin, etpside, gemcitabine, and vincristine. (Hararichain et al, 2015).
These do not have to be overdoses.
Other drugs can contribute to PRES by causing severe hypertension. These include amphetamines, SSRI's, alpha agonists such as mitodrine, and mineralocorticoids such as fludrocortisone. (Ebb et al, 2010) Presumably Northera can also cause this. The drugs used to treat orthostatic hypotension, such as fludrocortisone, and amphetamines due to their addictive nature, would seem to be more likely to cause problems than most of these others. A combination of an immunosuppressed state and hypertension would be especially dangerous.
There must be an MRI showing posterior white matter lesions. One wonders why just posterior. Why not anywhere in the brain ?
Symptoms may include confusion, headache, visual change and nausea. About 3/4 of patients will have moderate to severe hypertension. Some patients will have seizures. So in essence, the entire gamut of neurology.
Efforts are made to reduce or stop the immunosuppressive or chemotherapeutic agent, and also treatment of hypertension and seizures if present.
- Bartynski, W. S. (2008). "Posterior reversible encephalopathy syndrome, part 1: fundamental imaging and clinical features." AJNR Am J Neuroradiol 29(6): 1036-1042.
- Bartynski, W. S. (2008). "Posterior reversible encephalopathy syndrome, part 2: controversies surrounding pathophysiology of vasogenic edema." AJNR Am J Neuroradiol 29(6): 1043-1049.
- Ebbo, M., et al. (2010). "[Posterior reversible encephalopathy syndrome induced by a cough and cold drug containing pseudoephedrine]." Rev Med Interne 31(6): 440-444.
- Feske, S. K. (2011). "Posterior reversible encephalopathy syndrome: a review." Semin Neurol 31(2): 202-215.
- Harirchian, M. H., et al. (2015). "Immunosuppressive Drugs, an Emerging Cause of Posterior Reversible Encephalopathy Syndrome: Case Series." J Stroke Cerebrovasc Dis 24(8): e191-195.